I am a major anxiety and depression sufferer with an over active mind brought on by a 6-year series of traumatic events, they began at 12 years old and have turned me 40 years old at age 18. I have recently started taking Saphris to help with my Anxiety and Depression. I suggested it to my doctor after i saw a family member of mine experience improvement having been on the same boat of trauma as i. Before and 2 days after beginning the medication i have been taking 5-HTP, L-Theanine, Ginkjo Biloba, Multi-Vitamin, and a Vitamin B-Complex w/ Vitamin C. I understand the functions of Saphris as to, "balance the natural chemicals in your brain", just like other things do such as Passion Flower (mild MAOI), 5-HTP (Produces Serotonin) and Chamomile (mild anxiolytic). I lack the knowledge on the exact behavior of Atypical Antipsychotics and how they generally balance the chemicals (serotonin? dopamine?). Could the positive role of Saphris be interferred by drugs such as 5-Hydroxy-Tryptophan?
Just did some simple googling. Apparently a "new" drug (seems like the old ones) for bipolar disease. It's so new and so untested the mechanism of action is apparently not clearly known, but it probably acts in part on serotonin, meaning you shouldn't be taking 5htp with it for cautionary reasons, especially since this is a new med and the side effects won't be known for years. 5-HTP is a natural metabolite of tryptophan and produces serotonin in the body in conjunction with co-factors. As for balancing the natural chemicals in your brain, that's not what drugs do. They alter on purpose the natural chemical processes in your brain, as there's no evidence anyone has a chemical imbalance that causes mental illness or if there is exactly what imbalance it is. For example, serotonin inhibitors purposefully interrupt the brain's natural mechanism of discarding used serotonin in favor of newly made serotonin, so this obviously isn't trying to give us a natural balance but an unnatural one since our natural one isn't working so well. Whether this works or not and for how long when it does will be up to question for years to come, but you have to work with what you have and what you know now. As for passionflower, my understanding is it's not an MAO inhibitor. If it has any such action it's quite mild. Many herbs have been labeled MAO inhibitors, but it's just speculation that has for now at least turned out to be wrong; the prime example was St. John's Wort. This is important, because combining MAO inhibitors with any other drug and many foods is dangerous and these consequences haven't been seen in real world use. Passionflower most likely has a main effect on GABA, but who knows? Plants have so many active constituents nobody has yet figured out how any of them work synergistically. Because of this we can usually only theorize.
Thanks for the help! I always like learning something new about my passion which is that SSRIs basically takes the place of old Serotonin. One source told me that it just tricks the receptor into producing more and when you go off the anti-depressant that your forever more depressed due to the trickery. Glad to know that's not completely true. So i have given up on Saphris for wise reasons. The Saphris gave me restless leg/arm syndrome last night, today; clearer thinking while at the same time negative and maybe paranoid, and some random 1-minute spells of agression. Back to SSRIs with me! I feel like i've played this game forever, there must be so much money in psychological medications.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.